Get 20M+ Full-Text Papers For Less Than $1.50/day. Start a 14-Day Trial for You or Your Team.

Learn More →

Granulomas of the Axillas Caused by Deodorants

Granulomas of the Axillas Caused by Deodorants Abstract In the spring of 1956 an unusual eruption occurring in the axillas of four patients after the use of certain deodorants was described by dermatologists at the University of Illinois College of Medicine.1 The eruption consisted of numerous small (1 to 4 mm.) dusky reddish-brown papules "closely set in the dome of the axillas but more discrete at the periphery." Itching was mild. In six months the lesions flattened slowly, but considerable hyperpigmentation remained. Histopathologic examination revealed "a characteristic granuloma suggesting a tuberculoid reaction." An additional 11 cases were subsequently observed. Three of the original four patients had used a stick-type deodorant containing zirconium; the fourth used a lotion-type deodorant containing chlorhydroxyaluminum sulfate but no zirconium. No foreign material could be seen on polariscopic examination, nor could zirconium be detected by spectrographic analysis. Although zirconium was immediately suspected as the source of the eruption, References 1. Rubin, L.; Slepyan, A. H.; Weber, L. F., and Neuhauser, I.: Granulomas of the Axillas Caused by Deodorants , J. A. M. A. 162:953-955 ( (Nov. 3) ) 1956.Crossref 2. Rees, R. B.: Personal communication to the author. 3. Way, S. C., and Memmesheimer, A.: The Sudoriparous Glands: II. The Apocrine Glands , Arch. Dermat. & Syph. 38:373-382 ( (Sept.) ) 1938. 4. Shelley, W. B., and Cahn, M. M.: Apocrine Sweat Retention in Man: IV. The "Foam Cell" Reaction to the Escape of Apocrine Sweat into the Dermis , J. Invest. Dermat. 25:169 ( (Sept.) ) 1955. http://www.deepdyve.com/assets/images/DeepDyve-Logo-lg.png A.M.A. Archives of Dermatology American Medical Association

Granulomas of the Axillas Caused by Deodorants

A.M.A. Archives of Dermatology , Volume 76 (5) – Nov 1, 1957

Loading next page...
 
/lp/american-medical-association/granulomas-of-the-axillas-caused-by-deodorants-ExBWXqn9RM
Publisher
American Medical Association
Copyright
Copyright © 1957 American Medical Association. All Rights Reserved.
ISSN
0096-5359
DOI
10.1001/archderm.1957.01550230085013
Publisher site
See Article on Publisher Site

Abstract

Abstract In the spring of 1956 an unusual eruption occurring in the axillas of four patients after the use of certain deodorants was described by dermatologists at the University of Illinois College of Medicine.1 The eruption consisted of numerous small (1 to 4 mm.) dusky reddish-brown papules "closely set in the dome of the axillas but more discrete at the periphery." Itching was mild. In six months the lesions flattened slowly, but considerable hyperpigmentation remained. Histopathologic examination revealed "a characteristic granuloma suggesting a tuberculoid reaction." An additional 11 cases were subsequently observed. Three of the original four patients had used a stick-type deodorant containing zirconium; the fourth used a lotion-type deodorant containing chlorhydroxyaluminum sulfate but no zirconium. No foreign material could be seen on polariscopic examination, nor could zirconium be detected by spectrographic analysis. Although zirconium was immediately suspected as the source of the eruption, References 1. Rubin, L.; Slepyan, A. H.; Weber, L. F., and Neuhauser, I.: Granulomas of the Axillas Caused by Deodorants , J. A. M. A. 162:953-955 ( (Nov. 3) ) 1956.Crossref 2. Rees, R. B.: Personal communication to the author. 3. Way, S. C., and Memmesheimer, A.: The Sudoriparous Glands: II. The Apocrine Glands , Arch. Dermat. & Syph. 38:373-382 ( (Sept.) ) 1938. 4. Shelley, W. B., and Cahn, M. M.: Apocrine Sweat Retention in Man: IV. The "Foam Cell" Reaction to the Escape of Apocrine Sweat into the Dermis , J. Invest. Dermat. 25:169 ( (Sept.) ) 1955.

Journal

A.M.A. Archives of DermatologyAmerican Medical Association

Published: Nov 1, 1957

References